Letter to the Editor
Ban on the use of streptomycin in South Sudan
I want to raise a voice in opposition to the recent decision by the South Sudan Ministry of Health (MOH) banning the use of streptomycin. Streptomycin is one of the oldest effective medications for Mycobacterium Tuberculosis (TB). It is also relatively inexpensive. As we are all aware, TB is one of the great killers of all time. Although much of the first world considers TB a relic of the past that is currently under control, that is not true of Africa. More deaths from TB occur in Africa than in the rest of the world combined. TB is particularly problematic in South Sudan. There has been an emergence of multiple drug resistant TB (MDR TB), though that scourge is much more prevalent in the first world, at least at present.
In Mary Immaculate Hospital, Mapuordit, South Sudan we see a large number of patients with TB, both pulmonary and extra-pulmonary. As most clinicians know, accentuated breath sounds (and bronchial breathing) in the lungs signify consolidation. Persistence of that finding is virtually pathognomic for TB (pneumococcal pneumonia will give a similar finding, but the accentuated breath sounds usually resolve within hours of starting antibiotics). In our experience, those patients with persisting signs of consolidation after a month or more of therapy with RHZE (rifampin, isoniazid, pyrazinamide, ethambutol) need additional medication. Using Gen X Technology, we have isolated MDR TB once (that patient eventually died despite the use of second line drugs). In other patients, we have had success using streptomycin to treat those patients with signs of persisting consolidation after more than a month of RHZE. We had a recent patient with persisting accentuation of breath sounds after two months of RHZE. He was still positive for TB, but it was not MDR TB. Because of the recent decision of the MOH, we have no alternatives to simply prolonging RHZE treatment.
I do not think the ban is in the best interest of our patients or our country; I am hoping the MOH will reconsider their ban.